Alert archive / Virginia / Wind Advisories in 2006
Wind Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 30, 2006, 3:17 PM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 31, 2006, 12:00 AM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2006, 3:17 PM EST (20:17 UTC)
- In effect from
- Jan 31, 2006, 12:00 AM EST
- Expired
- Jan 31, 2006, 1:07 PM EST
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 302017 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EST MON JAN 30 2006 ...STRONG GUSTY WINDS EXPECTED LATE TONIGHT AND TUESDAY... .LOW PRESSURE WILL DEVELOP OVER THE CAROLINAS TONIGHT AND STRENGTHEN RAPIDLY AS IT PULLS OFF THE COAST ON TUESDAY. NCZ001-002-018-VAZ015>017-310430- /O.NEW.KRNK.WI.Y.0004.060131T0500Z-060131T2300Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...GALAX...FLOYD 317 PM EST MON JAN 30 2006 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST TUESDAY. NORTHWEST WINDS WILL INCREASE AFTER MIDNIGHT TONIGHT AND BECOME STRONG BEFORE DAYBREAK. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY LATE TONIGHT AND TUESDAY WITH OCCASIONAL GUSTS OF 50 TO 60 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED TO USE EXTRA CAUTION. $$
4 follow-up statements
000 WWUS71 KRNK 310416 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1116 PM EST MON JAN 30 2006 ...STRONG GUSTY WINDS EXPECTED THE REST OF TONIGHT THROUGH TUESDAY... .LOW PRESSURE WILL DEVELOP OVER THE CAROLINAS TONIGHT AND STRENGTHEN RAPIDLY AS IT PULLS OFF THE COAST ON TUESDAY. NCZ001-002-018-VAZ015>017-311000- /O.CON.KRNK.WI.Y.0004.060131T0500Z-060131T2300Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...GALAX...FLOYD 1116 PM EST MON JAN 30 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST TUESDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST TUESDAY. NORTHWEST WINDS WILL INCREASE TONIGHT AND BECOME STRONG BEFORE DAYBREAK. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY LATE TONIGHT AND TUESDAY WITH OCCASIONAL GUSTS OF 50 TO 60 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED TO USE EXTRA CAUTION. $$ DS
000 WWUS71 KRNK 310920 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EST TUE JAN 31 2006 ...STRONG NORTHWEST WINDS EXPECTED TODAY... .LOW PRESSURE WILL PASS OFF THE COAST THIS MORNING AND STRENGTHEN RAPIDLY AS IT PULLS OFFSHORE THROUGH THIS AFTERNOON. NCZ001-002-018-VAZ015>017-311630- /O.CON.KRNK.WI.Y.0004.000000T0000Z-060131T2300Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...GALAX...FLOYD 420 AM EST TUE JAN 31 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. NORTHWEST WINDS WILL INCREASE THIS MORNING AND PERSIST INTO AT LEAST EARLY THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY WITH GUSTS TO 55 MPH ACROSS THE HIGHER ELEVATIONS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED TO USE EXTRA CAUTION. $$
000 WWUS71 KRNK 311618 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1118 AM EST TUE JAN 31 2006 ...STRONG NORTHWEST WINDS EXPECTED TODAY... .LOW PRESSURE WILL CONTINUE PULLING OFFSHORE THIS AFTERNOON...STRENGTHENING RAPIDLY AS IT DOES SO. NCZ001-002-018-VAZ015>017-312300- /O.CON.KRNK.WI.Y.0004.000000T0000Z-060131T2300Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...GALAX...FLOYD 1118 AM EST TUE JAN 31 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WILL CONTINUE...MAINLY EARLY THIS AFTERNOON...WITH GUSTS TO 55 MPH ACROSS THE HIGHER ELEVATIONS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED TO USE EXTRA CAUTION. $$
000 WWUS71 KRNK 311807 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 107 PM EST TUE JAN 31 2006 NCZ001-002-018-VAZ015>017-311915- /O.CAN.KRNK.WI.Y.0004.000000T0000Z-060131T2300Z/ ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...GALAX...FLOYD 107 PM EST TUE JAN 31 2006 ...WIND ADVISORY IS CANCELLED... WINDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA ACROSS THE BLUE RIDGE OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...AND FURTHER WEAKENING IS EXPECTED THROUGH THE AFTERNOON. THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 30, 2:52 PM EST, 25 minutes earlier.
Area forecast discussion, Jan 30, 2:52 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EST MON JAN 30 2006 CORRECTED TIMING OF WIND ADVISORY .SHORT TERM (TONIGHT THROUGH TUESDAY)... VERY STRONG WAVE DROPPING DOWN INTO THE SOUTHEASTERN U.S. THIS AFTERNOON WILL DIG OUT A SHARP TROF OVER THE MID-ATLANTIC REGION AND SPIN UP LOW PRESSURE OVER THE CAROLINAS TONIGHT. A BAND OF SHOWERS AND TSTMS CRNTLY ASSOCIATED WITH THE WAVE WILL MOVE INTO OUR SOUTHWESTERN COUNTIES BY LATE AFTN OR EARLY EVENING. THE SURFACE LOW OVER THE CAROLINAS WILL DEEPEN RAPIDLY LATE TNGT OVER THE CAROLINA COAST...QUICKLY PULLING COLD AIR IN ON THE BACK SIDE OF THE LOW. TEMPERATURES WILL LIKELY BECOME COLD ENUF ALOFT TO CHANGE THE RAIN TO SNOW IN THE WEST BY MORNING. WE ARE NOT LOOKING FOR A PROLONGED SNOW EVENT SINCE THE PCPN WILL BE PULLING OUT JUST ABOUT THE TIME THE ATMOS COOLS OFF. BNDRY LAYER TEMPS WILL BE QUITE WARM AS WELL IN THE MORNING AFTER TODAYS MILD HIGHS. THIS WILL ALSO LIMIT ACCUMULATIONS. WINDS ON THE BACK SIDE OF THE LOW TMRW WILL BECOME VERY GUSTY AS THE PRESSURE GRADIENT TIGHTENS ON THE BACK SIDE OF THE INTENSFYING LOW OFF THE COAST...ENUF FOR A WIND ADVISORY ALONG THE BLUE RIDGE SOUTH OF ROA. WINDS WILL BEGIN TO DIMINISH LATE TUESDAY. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... NOT MUCH CHANGE REQUIRED TO GOING FCST. SYSTEM AFFECTING THE REGION IN THE SHORT TERM WILL EXIT STAGE RIGHT QUICKLY BY THE START OF THE PERIOD...ALTHOUGH STRONGER WINDS WILL REMAIN ACRS THE HIGHER TERRAIN THRU ROUGHLY 12Z WED. COLD AIR ABATES RATHER QUICKLY ON WED AS FLOW FLATTENS AND WEAK WARM ADVECTION COMMENCES AHEAD OF A SERIES OF WEAK DISTURBANCES MOVING THRU THE FAST FLOW. FIRST DISTURBANCE STILL LOOKS ON TARGET TO PROVIDE A GLANCING BLOW TO THE CWFA AS IT SHEARS OUT TO THE NORTH EARLY THURS. PRECIP WITH THIS SYSTEM LOOKS TO REMAIN ON THE LIGHT SIDE AS MOISTURE IS LIMITED...HOWEVER LINGERING COLD AIR IN THE VALLEYS AND TIMING OF PRECIP ARRIVING DURING THE OVERNIGHT COULD ALLOW FOR A PERIOD OF FZRA BEFORE WARMER AIR WINS OUT BY THURS MORNING. HAVE KEPT MENTION OF THIS IN THE GRIDS...ALTHOUGH REALIGNED TO SHOW SOME OF THE MORE FAVORABLE AREAS ACRS THE WEST. SECOND...AND MUCH MORE POTENT SYSTEM WILL BEGIN TO DIVE THRU THE MIDWEST BY EARLY FRIDAY...EVENTUALLY HELPING CARVE OUT A SIGNIFICANT EASTERN CONUS TROF. STILL DIFFERENCES IN HOW THE MODELS HANDLE THIS ENERGY...HOWEVER CONSENSUS WOULD BRING THE BEST CHANCE OF PRECIP ACRS THE AREA FRIDAY INTO EARLY SATURDAY. PROBLEMS REMAIN WITH THE EVENTUAL TRACK OF SFC LOW AS WELL...WITH THE LATEST CANADIAN AND GFS TRENDING TOWARD A MORE COASTAL (AND CLIMATOLOGICAL) TRACK...HOWEVER WITH PLENTY OF TIME FOR THINGS TO BE STRAIGHTENED OUT...HAVE KEPT THINGS SIMPLE AND AS ALL LIQUID FOR NOW. LOOKS LIKE ANOTHER SHOT OF COLD AIR BEHIND DEPARTING SYSTEM ALONG WITH MORE STRONG WINDS AND UPSLOPE SNOWS FOR SUNDAY INTO THE FIRST PART OF NEXT WEEK. EXTENDED RANGE GUIDANCE CONTINUES TO STRONGLY SUGGEST A PATTERN CHANGE BEGINNING NEXT WEEK AS WESTERN CONUS RIDGE YET AGAIN BECOMES AS A PREDOMINATE FEATURE WITH DEEP TROFFING ACRS THE EAST AND ENHANCED COLD AIR AS HUDSON BAY VORTEX ATTEMPTS TO BECOME BETTER ESTABLISHED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY FOR VAZ015>017 FROM MIDNIGHT TUESDAY TO 6 PM TUESDAY. NC...WIND ADVISORY FOR NCZ001-002-018 FROM MIDNIGHT TUESDAY TO 6 PM TUESDAY. WV...NONE. && JS/LAWRENCE
Hazardous weather outlook, Jan 30, 4:09 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 409 AM EST MON JAN 30 2006 NCZ001-002-018-VAZ015-016-310915- ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL- 409 AM EST MON JAN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT WITH ACCUMULATIONS RANGING FROM AN INCH IN THE VALLEYS TO 3 INCHES OR MORE ON THE HIGHER RIDGES. IN ADDITION...STRONG NORTHWEST WINDS WILL DEVELOP LATE TONIGHT WITH GUSTS TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SUSTAINED NORTHWEST WINDS AT 20 TO 35 MPH WITH GUSTS AROUND 50 MPH WILL PERSIST ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL AND WIND REPORTS WILL LIKELY BE NEEDED LATE TONIGHT INTO TUESDAY. VAZ007-009>014-017>020-WVZ042>045-310915- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 409 AM EST MON JAN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT RAIN WILL LIKELY CHANGE TO WET SNOW LATE TONIGHT WITH A BRIEF PERIOD OF HEAVY SNOWFALL POSSIBLE. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES COULD OCCUR ESPECIALLY FROM THE INTERSTATE 77 CORRIDOR INTO SOUTHEAST WEST VIRGINIA. STRONG NORTHWEST WINDS WILL ALSO DEVELOP VERY LATE TONIGHT WITH GUSTS TO 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY NORTHWEST WINDS WILL PERSIST TUESDAY WITH GUSTS TO AROUND 40 MPH LIKELY INTO TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL REPORTS MAY BE NEEDED BY EARLY TUESDAY. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-310915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 409 AM EST MON JAN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.